Alert archive / North Dakota / Special Weather Statements in 2021

Special Weather Statement, NWS Bismarck, ND

July 20, 2021Golden Valley County, North Dakota

NWS Bismarck, ND issued this special weather statement at Jul 20, 2021, 4:48 PM MDT for Golden Valley County, North Dakota. It was in force for 27 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 20, 2021, 4:48 PM MDT (22:48 UTC)
Expired
Jul 20, 2021, 5:15 PM MDT
In force
27 min
Issued by
NWS Bismarck, ND

County Golden Valley County, ND

The radar

The Bismarck radar (KBIS), 234 km from the middle of the area, began a volume at 22:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 20, 5:10 PM MDTTSTM WND GST 534 Nne Golva, NDMESONET STATION 320599 3 NNE GOLVA (NDAWN).

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 10.8 hours before the alert went out and 239 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2021-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 35 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2021-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -65 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
35 J/kg
Mixed-layer CIN
-512 J/kg
Mixed-layer LCL
1645 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
-65 m²/s²
0-3 km storm-relative helicity
-38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

964 
WWUS83 KBIS 202248
SPSBIS

Special Weather Statement
National Weather Service Bismarck ND
448 PM MDT Tue Jul 20 2021
 
NDZ031-202315-
Golden Valley ND-
448 PM MDT Tue Jul 20 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN GOLDEN VALLEY COUNTY
UNTIL 515 PM MDT...

At 448 PM MDT, strong thunderstorms were clustered over Carlyle, or
18 miles south of Beach, moving northeast at 35 mph.

Nickel size hail and wind gusts to 55 mph will be possible with these
storms.

Locations impacted include...
Beach, Golva, Sentinel Butte and Alpha. 

Very heavy rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4698 10404 4696 10361 4694 10361 4663 10377
      4663 10380 4658 10380 4654 10382 4654 10404
TIME...MOT...LOC 2248Z 212DEG 29KT 4665 10402 

$$

HAMILTON

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this special weather statement went out at Jul 20, 1:57 PM MDT, 2 hours 51 minutes earlier.

Area forecast discussion, Jul 20, 1:57 PM MDT, 2 hours 51 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
257 PM CDT Tue Jul 20 2021

.SHORT TERM...(This evening through Wednesday)
Issued at 257 PM CDT Tue Jul 20 2021

The short term forecast is highlighted by hot temperatures and
chances for showers and thunderstorms that continue through the
night and end in the east tomorrow afternoon.

This afternoon, the synoptic pattern was characterized by ridging
placed over the Northern Rockies while a closed low was spinning off
the coast of British Columbia. Water vapor imagery showed a
shortwave moving through the mean flow over Montana and into North
Dakota. At the surface, a low has developed as expected in eastern
Montana, with a surface trough extending to the south and a weak
quasi-stationary frontal boundary extending to the northeast into
northern North Dakota. Showers and a few isolated thunderstorms
have been ongoing through the morning and into the early
afternoon.

Winds this afternoon have exceeded expectations in the southwest,
with wind gusts up to 40 mph reported at the Bowman Airport and Sand
Creek RAWS site in Slope County. These also have reported a
minimum relative humidity of 17 and 18 percent, respectively,
although the most recent observation has brought up humidity a few
percent. The Red Flag Warning continues until midnight. Winds are
breezy to windy across the rest of the southern part of the
state, but humidity has managed to stay a bit higher. Temperatures
as of 19 UTC range from the mid 70s in the northwest, which have
been cloudy and showery all day, to the mid 90s in the south
central.

As the previous shift noted, the probability for severe
thunderstorms is low. The latest model guidance does have deep layer
shear of around 40 knots across most of the west and north central,
but instability looks lower than it did earlier today, with guidance
advertising only around 500 J/kg of MLCAPE. Forecast soundings
continue to show a modest amount of capping, which could also limit
convection. If there was to be a strong to severe thunderstorm, the
best chance would be in the northwest, but at this point thinking
that chance is pretty low. Will message scattered showers and
isolated thunderstorms that will likely be non-severe.

The chance of showers and thunderstorms spreads east tonight
following the progression of the surface trough, and using the NBM
for timing and spatial coverage. The latest guidance does have
slight chance PoPs lingering in the James River Valley Wednesday
afternoon, before the low finally pushes east of the forecast area.
Wednesday will be another hot day, with forecast highs in the mid
80s north to mid 90s south.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 257 PM CDT Tue Jul 20 2021

The extended period is highlighted by continued hot and mostly dry
conditions.

Thursday currently has the hottest forecast highs of the extended,
with highs around 100 in the southwest and 90s elsewhere. The best
chance for scattered showers and thunderstorms looks to be Thursday
night into Friday as a shortwave and attendant surface low move
through the region. This should somewhat flatten out the upper
ridging on Friday as the upper air pattern becomes dominated by
broad ridging extending across the majority of the CONUS. The
Northern Plains will be placed under the center of that ridge, with
quasi-zonal flow expected across the region through the rest of the
extended period. Temperatures will be relatively stable during this
time per the latest NBM, with highs generally in the mid 80s north
to mid 90s south. Dew points will be lower, in the 40s and 50s, as
we transition to low-level northwest flow which will advect in drier
air. Chances for precipitation look low.

NAEFS guidance shows low- and mid-level temperatures above the 90th
percentile through next week, and paired with the 8-10 day cluster
analysis showing broad ridging persisting, there is high confidence
in our current stretch of above average temperatures continuing
through the end of the month.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1248 PM CDT Tue Jul 20 2021

Overall VFR conditions through the 18Z TAF period. Scattered
showers and thunderstorms are possible across western and northern
North Dakota this afternoon and evening, so included VCTS at
KXWA/KMOT with this update, and VCSH at KDIK. Chances spread east
overnight tonight but are lower confidence in timing and location.
South winds are gusting to 30 kt southwest and 25 kt south central

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until midnight MDT tonight for NDZ031-032-040-
043.

&&

SHORT TERM...MJ
LONG TERM...MJ
AVIATION...MJ
Hazardous weather outlook, Jul 20, 1:51 PM MDT, 2 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
251 PM CDT Tue Jul 20 2021

NDZ031-032-040-043-212000-
Golden Valley-Billings-Slope-Bowman-
151 PM MDT Tue Jul 20 2021

This Hazardous Weather Outlook is for portions of southwest North
Dakota.

.DAY ONE...This Afternoon and Tonight

A Red Flag Warning is in effect this afternoon and evening. See
weather.gov/bis for details.

A chance of thunderstorms exists this afternoon and tonight, but
the probability of severe weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ017>020-033>035-041-042-044>046-212000-
McKenzie-Dunn-Mercer-Oliver-Stark-Morton-Burleigh-Hettinger-Grant-
Adams-Sioux-Emmons-
251 PM CDT Tue Jul 20 2021 /151 PM MDT Tue Jul 20 2021/

This Hazardous Weather Outlook is for portions of northwest North
Dakota, south central North Dakota, and southwest North Dakota.

.DAY ONE...This Afternoon and Tonight

Near critical fire weather conditions are expected this afternoon
and evening due to gusty winds and low humidities. A chance of
thunderstorms exists tonight, but the probability of severe
weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ001>005-009>013-021>023-025-036-037-047-048-050-051-212000-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McLean-Sheridan-Wells-Foster-Kidder-Stutsman-Logan-
La Moure-McIntosh-Dickey-
251 PM CDT Tue Jul 20 2021

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
and southeast North Dakota.

.DAY ONE...This Afternoon and Tonight

There is a chance of thunderstorms today and tonight. While the
probability of severe weather is low, an isolated strong or severe
storm is possible, mainly in northwest North Dakota.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

MJ

In the hours before

Special weather statement, Jul 20, 4:48 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Bismarck ND
448 PM MDT Tue Jul 20 2021

NDZ031-202315-
Golden Valley ND-
448 PM MDT Tue Jul 20 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN GOLDEN VALLEY COUNTY
UNTIL 515 PM MDT...

At 448 PM MDT, strong thunderstorms were clustered over Carlyle, or
18 miles south of Beach, moving northeast at 35 mph.

Nickel size hail and wind gusts to 55 mph will be possible with these
storms.

Locations impacted include...
Beach, Golva, Sentinel Butte and Alpha.

Very heavy rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4698 10404 4696 10361 4694 10361 4663 10377
      4663 10380 4658 10380 4654 10382 4654 10404
TIME...MOT...LOC 2248Z 212DEG 29KT 4665 10402

HAMILTON

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 6:19 PM MDTSevere Thunderstorm WarningBISMcHenry, McLean, Sheridan18 min
Jul 19, 7:46 PM MDTSpecial Weather StatementBISPierce29 min
Jul 19, 10:29 PM MDTSpecial Weather StatementBISRolette31 min
Jul 20, 2:47 AM MDTRed Flag WarningBISBillings, Bowman, Golden Valley, Slope19 hr
Jul 20, 4:58 PM MDTSevere Thunderstorm WarningBISGolden Valley34 min
Jul 20, 5:42 PM MDTSpecial Weather StatementBISBowman33 min

Nearby

Special Weather Statements in North Dakota, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.